The antiphospholipid syndrome and heart valve surgery.
A 37-year-old woman presented with a history of acute loss of vision in her left eye and a history of recurrent transient ischemic attacks. Subsequent investigations revealed a prolonged PTT. The lupus anticoagulant and anticardiolipin antibodies (aCL) were identified in her serum. A cardiac murmur was heard and echocardiography demonstrated a mass on the mitral valve. Extensive studies for infection were negative. Cardioembolic phenomena were considered a possible cause of her cerebral ischemic events. The occurrence of nonbacterial endocardial verrucae is well described in systemic lupus erythematosus. The pathogenesis of this lesion remains speculative, however, its occurrence in our patient, with a lupus anticoagulant and aCL suggests a possible association. The clinical manifestations of thrombosis in patients with antiphospholipid antibodies are varied, and may include the development of thrombotic endocardial lesions.